Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)
- When
- May 13, 3:55 PM EST
- Where
- Lake St Clair (U.S. Portion) forecast zone, 7.16 mi SW of New Baltimore
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.607, -82.830
A thunderstorm moving through Lake St. Clair produced a 39 MPH wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm moving through Lake St. Clair produced a 39 MPH wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 13, 2:16 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
316 PM EDT TUE MAY 13 2014
.SHORT TERM...THROUGH TONIGHT
ONGOING LINEAR CORRIDOR OF CONVECTION WILL CONTINUE TO PROPAGATE
EAST-NORTHEAST INTO THE REMAINING RESERVOIR OF HIGHER INSTABILITY
CARRYING 1500 J/KG OF MLCAPE OVER THE EASTERN TIER OF SE MICHIGAN
THROUGH EARLY EVENING. SPECIAL 18Z DTX SOUNDING CLEARLY PAINTS THE
PICTURE OF THIS DOWNSTREAM ENVIRONMENT...A HEALTHY AND DEEP LAYER OF
INSTABILITY WITH SUPPORTIVE LAPSE RATES AND AN ADEQUATE 0-6 KM WIND
FIELD. THIS PROFILE WILL SUSTAIN A SEVERE THUNDERSTORM RISK
PRIMARILY FOR STRONG WIND GUSTS THROUGH THE DURATION OF THIS
ACTIVITY INTO THE EVENING. HEAVY RAINFALL WITH THE GREATER
ECHOES...INCH PER HOUR TYPE RATES THUS FAR.
GRADUAL HEIGHT FALLS WILL EASE THE SURFACE COLD FRONT THROUGH DURING
THE FIRST HALF OF THE NIGHT. TRAILING MID LEVEL FRONTAL FORCING
WILL TEND TO INCREASE OVERNIGHT AS A SHORTWAVE WORKS THROUGH THE
SOUTHWEST FLOW AND FAVORABLE RIGHT ENTRANCE REGION JET DYNAMICS
INCHES CLOSER. THIS WILL MAINTAIN AT LEAST A CHANCE FOR RENEWED
SHOWER DEVELOPMENT OVERNIGHT...PARTICULARLY ACROSS THE EASTERN
CORRIDOR. SHALLOW COLD AIR ADVECTION WILL ALSO CONTRIBUTE TO AN
EXPANSION IN STRATUS OVERNIGHT. LOWS IN THE LOW TO MID 50S.
&&
.LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY
UPPER ENERGY NEAR THE FOUR CORNERS WILL RIDE THROUGH THE LONGWAVE
TROUGH POSITIONED OVER THE CENTRAL CONUS...MEETING UP WITH ENERGY
DROPPING DOWN FROM THE NORTHWEST TERRITORIES TO FORM A CLOSED UPPER
LOW OVER THE WESTERN GREAT LAKES AND MIDWEST BY THURSDAY. THIS WILL
BRING AN OVERALL COOL AND WET PATTERN TO THE AREA WEDNESDAY AND
THURSDAY...WITH THE BIGGEST STORY BEING THE THREAT FOR HEAVY RAIN
AND POSSIBLY FLOODING BY WEDNESDAY NIGHT.
AS THE ENERGY LIFTS UP INTO THE OHIO VALLEY AND MICHIGAN FROM THE
SOUTHWEST DESERTS...IT WILL SEND AN AREA OF SURFACE LOW PRESSURE UP
ACROSS THE OHIO VALLEY AND INTO EASTERN ONTARIO. THIS LOW WILL RIDE
UP ALONG A FRONTAL BOUNDARY THAT WILL BE STRETCHED FROM EASTERN
ONTARIO DOWN THROUGH ARKANSAS BY LATE TONIGHT. THE FRONT WILL
CONTORT AND CONTRACT AS THE LOW LIFTS UP INTO THE OHIO
VALLEY...BENDING THE FRONT BACK UP INTO LOWER MICHIGAN LATE
WEDNESDAY INTO THURSDAY BEFORE IT PUSHES EAST. RAIN WILL SPREAD INTO
THE AREA...POTENTIALLY BECOMING HEAVY...AS THE FRONT BECOMES
ORIENTATED ALMOST PERPENDICULAR TO A 40-50 KT LOW-LEVEL JET THAT
WILL NOSE INTO SOUTHEAST MICHIGAN WEDNESDAY EVENING AND
OVERNIGHT...WHILE PW VALUES REMAIN FAIRLY HIGH AROUND 1.25 INCHES.
ROBUST ASCENT LOOKS TO OCCUR THROUGH A FAIRLY DEEP LAYER OF THE
ATMOSPHERE AS FGEN STRENGTHENS IN THE LOW AND MID LEVELS AND IS
ENHANCED BY RIGHT ENTRANCE REGION FORCING PROVIDED BY A JET STREAK
LIFTING UP THROUGH THE MIDWEST. FLOODING WILL BE THE MAIN CONCERN AS
RAIN BEGINS LATE ON WEDNESDAY AND CONTINUES THROUGH THURSDAY
MORNING. A FEW THUNDERSTORMS OR HEAVIER RAIN SHOWERS WILL ALSO BE
POSSIBLE WITH GOOD CONVECTIVE INSTABILITY SHOWN ON
CROSS-SECTIONS...JUST ABOVE THE FGEN LAYER...BRINGING INCREASED
PRECIP RATES IN LOCALIZED AREAS. WILL FORGO ISSUANCE OF A FLOOD
WATCH RIGHT NOW TO MINIMIZE CONFUSION WITH ONGOING CONVECTION (WHICH
ALSO HAS POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLOODING)...AND AS
THE EXPECTED PLACEMENT OF THE FRONTAL BOUNDARY COULD STILL SHIFT
OVER THE NEXT FEW MODEL RUNS. 12Z EURO WAS SLIGHTLY FURTHER TO THE
EAST THAN THE OTHER MODELS...BUT OVERALL CONSENSUS AND TRENDS DO
PLACE THE BEST FORCING OVER SOUTHEAST MICHIGAN.
TEMPERATURES WILL COOL TOMORROW BEHIND THE FRONT THAT WILL PUSH
THROUGH THIS EVENING...THEN COOL FURTHER FOR THURSDAY AS COLDER AIR
IS PULLED IN BEHIND THE DEPARTING LOW PRESSURE SYSTEM. LOOKING FOR
HIGHS ONLY IN THE LOW 60S TOMORROW...AND THEN ONLY IN THE 50S
THURSDAY AS H850 TEMPS PLUMMET TO NEAR FREEZING. WILL NEED TO WATCH
POTENTIAL FOR FROST IF THE SYSTEM EXITS EARLY ENOUGH FOR SKIES TO
CLEAR AND WINDS TO BECOME LIGHT THURSDAY NIGHT. FOR NOW MIN TEMPS
ALONG AND NORTH OF I-69 WARRANT A PATCHY FROST MENTION AS THEY FALL
TOWARDS THE MID 30S.
UPPER LEVEL TROUGH WILL DEEPEN ON FRIDAY AND BECOME A CLOSED 542 DAM
LOW. THIS LOW WILL BE CUTOFF...SPINNING COLD UPPER LEVEL
TEMPERATURES AND STEEP LAPSE RATES THROUGH SUNDAY BEFORE MOVING EAST
OF THE GREAT LAKES. THIS WILL CONTINUE TO BRING TEMPS WELL BELOW
CLIMO NORMS. DIURNAL CU WILL DEVELOP EACH DAY DUE TO THE POOL OF
COLD AIR ALOFT. SURFACE HIGH PRESSURE WILL EVENTUALLY DRY OUT THE
LOW LEVELS...LOWERING THE CHANCE FOR SHOWERS OR THUNDERSTORMS FOR
SUNDAY AND BEYOND. FRI AND SAT STILL HOLD CHANCE POPS AS REMNANT
MOISTURE AT 925MB WILL KEEP SHOWER ACTIVITY IN THE FORECAST.
&&
.MARINE...
FOG WILL CONTINUE TO AFFECT MUCH OF LAKE HURON INTO THIS EVENING AS
WARM MOIST AIR CONTINUES TO STREAM OVER TOP OF THE COLD WATER. AREA
WEBCAMS AND SURFACE OBSERVATIONS SHOW GOOD WESTERLY FLOW HAS PUSHED
THE FOG OUT OF THE NEARSHORE AREAS...AND HAVE DROPPED THE MARINE FOG
ADVISORY THERE. FOR THE REMAINDER OF LAKE HURON...FOG WILL REMAIN
POSSIBLE UNTIL A COLD FRONT PUSHES ACROSS THE AREA EARLY TONIGHT.
THIS FRONT WILL ALSO BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS...SOME STRONG OR EVEN SEVERE.
LOW PRESSURE LIFTING UP THROUGH THE OHIO VALLEY WILL BRING AN
INCREASE IN NORTHEAST TO NORTH WINDS WEDNESDAY EVENING AND
OVERNIGHT. SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THE SOUTHERN
LAKE HURON NEARSHORE WATERS AND SAGINAW BAY TO COVER WINDS GUSTING
BETWEEN 20 AND 30 KNOTS...AND AS WAVES POTENTIALLY BUILD IN EXCESS
OF 4 FEET.
&&
.AVIATION...ISSUED 140 PM EDT TUE MAY 13 2014
//DISCUSSION...
EXISTING UNSTABLE PRE-FRONTAL ENVIRONMENT WILL SUPPORT SHOWER AND
THUNDERSTORM DEVELOPMENT THROUGH THE EVENING HOURS. LATEST RADAR
TRENDS CONTINUE TO INDICATE AN INITIAL PERIOD OF CONVECTION
IMPACTING MBS AND FNT AT THE START OF THE PERIOD...WITH ADDITIONAL
DEVELOPMENT EXPANDING INTO PTK/DTW 20-21Z. CLUSTERS OF SHOWERS AND
THUNDERSTORMS WILL LIKELY IMPACT THE SOUTHERN TERMINALS WELL INTO
THE EVENING. PERSISTENT MID LEVEL FRONTAL FORCING AND MOIST
CONDITIONS WILL THEN SUPPORT AN EXPANDING STRATUS DECK WITH
ADDITIONAL SHOWERS TONIGHT. POTENTIAL DOES EXIST FOR PERIOD OF IFR
DURING THIS TIME.
FOR DTW...CURRENT TRENDS UPSTREAM CONTINUE TO INDICATE THE GREATEST
POTENTIAL FOR THUNDERSTORMS WILL CENTER BETWEEN 21Z AND 00Z. WIND
SHIFT WITH THE COLD FRONT AROUND 02Z.
//DTW THRESHOLD THREATS...
* LOW CONFIDENCE IN CEILINGS BELOW 5000 FT THIS AFTERNOON. HIGH
CONFIDENCE THIS EVENING AND TONIGHT.
* MEDIUM CONFIDENCE IN THUNDERSTORMS IMPACTING THE AIRPORT THIS
EVENING.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
DENSE FOG ADVISORY...LHZ363-LHZ421-LHZ441-LHZ442-LHZ443-LHZ462-
LHZ463-LHZ464...UNTIL 8 AM WEDNESDAY.
DENSE FOG ADVISORY...LHZ362...UNTIL 4 AM WEDNESDAY.
DENSE FOG ADVISORY...LHZ361...UNTIL 11 PM TUESDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...MR
LONG TERM....HLO/MM
MARINE.......HLO
AVIATION.....MR
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 454 PM EDT TUE MAY 13 2014 MIZ047>049-053>055-060>063-068>070-075-076-082-083-142100- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 454 PM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT THERE REMAINS A CHANCE OF THUNDERSTORMS THROUGH THE EVENING AS A COLD FRONT MOVES THROUGH THE REGION. ANY ADDITIONAL THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. ANY STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND WIND GUSTS TO 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD RAIN IS EXPECTED TO MOVE INTO THE AREA ON WEDNESDAY AND CONTINUE THROUGH THURSDAY MORNING...BECOMING HEAVY AT TIMES. THIS RAINFALL COMBINED WITH ALREADY SATURATED SOILS AND HIGHER WATER LEVELS IN RIVERS...CREEKS...AND STREAMS FROM HEAVY RAIN OVER THE PAST SEVERAL DAYS MAY LEAD TO SOME FLOODING. A FLOOD WATCH MAY BE NECESSARY FOR PORTIONS OF SOUTHEAST MICHIGAN. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT...BUT THEY ARE NOT EXPECTED TO BECOME SEVERE. PATCHY FROST IS POSSIBLE THURSDAY NIGHT...PARTICULARLY ALONG AND NORTH OF THE I-69 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-142100- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 454 PM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT THERE REMAINS A CHANCE OF THUNDERSTORMS THROUGH THE EVENING AS A COLD FRONT MOVES THROUGH THE REGION. ANY ADDITIONAL THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. ANY STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND WIND GUSTS TO 30 KNOTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SMALL CRAFT ADVISORIES MAY BE REQUIRED FOR PORTIONS OF SOUTHERN LAKE HURON AND SAGINAW BAY WEDNESDAY NIGHT INTO THURSDAY AS A LOW PRESSURE SYSTEM BRINGS AN INCREASE IN NORTHEAST WINDS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
429 PM EDT TUE MAY 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND DMG 5 N YPSILANTI 42.32N 83.63W
05/13/2014 WASHTENAW MI EMERGENCY MNGR
NUMEROUS LARGE TREES DOWN ON WIRES.
&&
DELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
431 PM EDT TUE MAY 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM MARINE TSTM WIND PORT HURON 42.99N 82.43W
05/13/2014 M40.00 MPH ST. CLAIR MI TRAINED SPOTTER
&&
DELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
437 PM EDT TUE MAY 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG FARMINGTON HILLS 42.49N 83.38W
05/13/2014 OAKLAND MI BROADCAST MEDIA
LARGE TREE DOWN. TIME ESTIMATED OFF RADAR.
&&
DELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
448 PM EDT TUE MAY 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND DMG UBLY 43.71N 82.93W
05/13/2014 HURON MI 911 CALL CENTER
DOWNED POWER LINES
0440 PM FLOOD 6 NNW GROSSE POINTE 42.47N 82.94W
05/13/2014 MACOMB MI TRAINED SPOTTER
WATER OVER ROADS BETWEEN GRATOIT AND KELLY STREETS.
&&
DELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
452 PM EDT TUE MAY 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND DMG MELVIN 43.18N 82.86W
05/13/2014 SANILAC MI 911 CALL CENTER
POWER POLE AND WIRES DOWN. TIME ESTIMATED FROM RADAR.
0338 PM TSTM WND GST 1 ESE WARREN 42.49N 83.01W
05/13/2014 E60.00 MPH MACOMB MI TRAINED SPOTTER
JUST NORTH OF 11 MILE RD ON HOOVER IN WARREN.
&&
DELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
455 PM EDT TUE MAY 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HEAVY RAIN FARMINGTON 42.46N 83.38W
05/13/2014 M0.63 INCH OAKLAND MI CO-OP OBSERVER
RAIN AMOUNT FELL IN 45 MINS.
&&
DELLIOTTThe Detroit radar (KDTX), 53 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2014Every state in 2014This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513846.